Bert’s Dangerous Drug Combination


//cdn.shopify.com/shopifycloud/shopify/assets/no-image-2048-5e88c1b20e087fb7bbe9a3771824e743c244f437e4f8ba93bbf7b11b53f7824c_2000x.gif


A perfect Southern gentleman — that’s how I would describe Bert, who I have known socially for many years. Bert is from Georgia, and he is one of the most gracious, thoughtful, and kind individuals I’ve ever known. Even though Bert is in his 80s, he takes his health seriously. In fact, I consider him a role model for other seniors. So I was surprised when his daughter, Lorna, a long-time patient of mine, told me he was going into a nursing home. “Dad has fallen three times in the past month,” Lorna explained. “Fortunately, the falls weren’t serious, and he ended up with only a few bruises. But his doctor says it’s just a matter of time before he breaks something, so he should be in a safe place.”

From what I know about Bert, he is quite proud of the fact that he still lives on his own. A nursing home would rob him of that independence, and I hate to think of how that might affect him. I was suspicious of the falls because the last time I saw him, he was in excellent shape for someone his age. So I asked the obvious question — had Bert started taking any new medications recently?

“Not really,” Lorna said. “He’s been taking sleeping pills for several years, and I think the doctor just increased his dosage, but that’s the only change I’m aware of.”

Sleeping pills always raise a red flag with me. You may have heard of some of the downsides of commonly prescribed sleep aids — things like weakness and dizziness, which can contribute to falls; constipation or diarrhea; and parasomnias, sometimes-bizarre events (such as sleepwalking) that occur when patients are actually asleep. Many times, when an accident, memory loss, or odd behavior occurs in an older individual, the incident is blamed on age. But I suspect these things are often side effects of medication. So I asked Lorna if it would be possible for her to bring Bert in, along with a list of his medications. And a few weeks later, she did.

Bert looked frailer than I had ever seen him, and he was clearly embarrassed about his condition, apologizing for having to use a walker. But ever the gentleman, he dutifully explained that he’d fallen a few times after waking in the middle of the night to use the restroom. Yes, he’d been a little groggy; the sleeping pills had that effect. Then he leaned forward and whispered that he’d also had a few vodka tonics before bed, which probably didn’t help. But he’d been drinking a few vodka tonics every evening for many years, so that couldn’t be the problem.

I was sorry to tell him that the vodka tonics had to go. At his age, alcohol was a risky proposition. Older people don’t process alcohol the same as younger individuals and can experience greatly magnified effects. The sleeping pills were not a good idea, either. When I explained that I suspected the combination of pills and alcohol could be making him weak and unsteady — not to mention putting him at risk of a possibly lethal interaction — he was genuinely surprised because no one had ever mentioned that before.

Fortunately, Bert agreed to stop both. With Lorna’s help, we got Bert into a twelve-step group, where he was able to get the support he needed to quit drinking. In addition, by gradually reducing the sleeping-pill dosage and substituting melatonin, Bert was able to get off the pills entirely while getting a good night’s sleep. And once the drugs and alcohol were history, he was able to stay in his home and continue caring for himself. In other words, this story has a happy ending, much preferable to the tragic direction it was headed.

 

Last Updated: August 16, 2018
Originally Published: May 25, 2012